Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 1, 2017, 5:35 PM EDT for Cambria County, Clearfield County, Somerset County, Pennsylvania. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2017, 5:35 PM EDT (21:35 UTC)
- Expired
- May 1, 2017, 6:00 PM EDT
- In force
- 25 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cambria County, PA, Clearfield County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 56 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 5:38 PM EDT | TSTM WND DMG | 1 W Warrens Mill, PA | TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:12 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
447
WUUS51 KCTP 012135
SVRCTP
PAC021-033-111-012200-
/O.NEW.KCTP.SV.W.0029.170501T2135Z-170501T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
535 PM EDT MON MAY 1 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Eastern Clearfield County in central Pennsylvania...
Eastern Somerset County in south central Pennsylvania...
Eastern Cambria County in central Pennsylvania...
* Until 600 PM EDT
* At 535 PM EDT, a severe thunderstorm was located over Tipton,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Portage, Central City, Dunlo, Houtzdale, Lilly, Meyersdale,
Karthaus, Berlin, Ogletown and Gallitzin.
For those driving on Interstate 80, this includes areas between the
Woodland and Snow Shoe exits, specifically from mile markers 128 to
138.
This includes The Pennsylvania Turnpike from mile markers 118 to 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for south
central, central and north central Pennsylvania.
LAT...LON 3972 7912 4122 7813 4122 7810 4115 7804
4112 7811 4105 7806 4096 7808 4096 7817
4076 7837 4072 7835 4051 7854 4037 7856
4031 7864 4006 7876 3983 7875 3972 7881
TIME...MOT...LOC 2135Z 237DEG 49KT 4065 7834
HAIL...<.75IN
WIND...70MPH
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:02 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 1, 3:02 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service State College PA 302 PM EDT Mon May 1 2017 .SYNOPSIS... A strong cold will push east across the Commonwealth this afternoon into early tonight. The front will usher in brisk west to northwest winds and cooler air for Tuesday. Fair weather with milder temperatures will occur Wednesday under a weak ridge of high pressure. A new storm system is likely to affect the region from Thursday afternoon through Friday. Much colder air is expected for late Friday through the upcoming weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Tornado Watch #185 in effect until 10 PM... Latest radar shows a line of moderate showers moving toward my western zones. So far no lighting being observed but stability is eroding as breaks begin developing in the cloudcover of the warm sector that covers just about the entire CWA. Far eastern areas are experiencing the last vestiges of the cool air damming and marine layer that has kept cool- moist conditions in place. Conditions are falling into place for a widespread outbreak of potentially severe thunderstorms and even some isolated strong tornadoes. RAP is depicting EHI's of 1-3 (anything greater than 1 is significant) already in place over Central Pa. Deep layer shear is simultaneously a very impressive 50-70kt over most of my CWA. The main line of convection is starting to form over eastern Ohio, and the HRRR tracks it east across the area between about 20-01Z. The main mode of convection looks to be linear with bowing segments/QLCS storms, but the potential for rotation within isolated elements will be very high. LCL's are marginal but within the parameters that if a supercells begins to show strong gate to gate shear, tornadogenesis will be very possible. SPC has continued the ENHANCED risk over practically all of PA. Forecast storm total rainfall amount by midnight tonight will range from one-half of an inch, to one inch in some areas of Ncent and NW PA. Afternoon high temps should reach the mid/upr 70s...to near 80F in some of the Central and Southern Valleys. Anything slightly warmer than this spells more significant severe weather concerns, and could prompt SPC to raise the Day 1 outlook into the MDT category across portions of the state, considering the existing llvl boundaries and highly anomalous low-mid level shear. A narrow north/south ribbon of +3-4 sigma PWAT air along and just ahead of the cold front will support some locally heavy downpours and storm total QPF by 04Z Tuesday up over one inch in some spots. WPC highlights a small portion of my NERN zones with a MARGINAL risk of heavy rain/flooding. It's still too soon (with some uncertainties) to get into any type of flood watches at this point. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... Expect significant convection to be ongoing/near to exiting the extreme eastern CWA during the late evening hours tonight. Cold front forcing the convection will move east through the state overnight into Tuesday morning, advecting much chillier air into the state. Scattered to numerous rain showers may linger until 06Z before weak post frontal ridging slides east over the region after midnight accompanied by drier and cooler lvll air. Lows early Tuesday will vary from the mid 40s across the NW mtns, to the upper 50s in the SE. GEFS axis of 2-3 sigma WSW 850 mb winds and the presence of 45-50 kt winds occupying the top of the well-mixed layer (at around 4-5 kft agl Tuesday afternoon) will lead to sfc wind gusts easily in the 30 to 35 kt range, and perhaps even 5-10 kts higher. High temps Tuesday afternoon will be in the L50s across the NW mtns...L60s just to the SE of the I99/Rt 220 corridor, and upper 60s near and to the SE of I-81. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Cyclonic flow will dominate the region through much of the long term period with one upper trof exiting at the start of the period and a second arriving late week. Early on, a gusty NW wind and unsettled light showery weather will persisting mainly for the northern part of the state right into Wednesday. A chance for a more widespread/soaking (MDT to HVY) rain arrives Thu afternoon into Fri, as the latest 00Z Operational GFS/EC run and their EFSs are coming into decent/converging agreement with an area of low pressure progged to develop along the southern Appalachians and the lift north-northeastward. Although this event shows some pretty strong signals (even at this long time range) for a potential, widespread 1-2 inch rainfall late in the upcoming week, A wide and varying array of models solutions has been present prior to the latest model run or two to throw some uncertainty into the mix w/respect to the specific timing and amount of showers across the CWA. Fri night and Saturday will turn windy and quite cool with isolated rain showers falling across the central mtns, while the Alleghenies experiences more numerous rain showers...likely changing over to snow showers across most of the region. Cyclonic flow will begin to wane early next week, with slowly improving conditions, as the second upper trof lifts out. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Haze and low clouds are burning off early this afternoon over the east. Two bands of SHRA are moving into and through central areas attm. Showers continue over the NW airspace. Southerly flow will get to the ground over the east as heating burns off stratus. Gusts over 25kts at all sites this afternoon ahead of the main line developing over eastern OH. Line of severe thunderstorms entering western PA this afternoon will arrive in our NW counties 19-20Z. This organized squall line will move over JST and BFD 20-21Z. As it does, it probably will be accompanied by increasing potential for 40-50KT surface wind gusts. There is some question concerning the intensity/timing into the eastern 1/2 of the airspace this evening. Will update with AMDs to add severe-storm details via TEMPO group as storms get closer. Frontal passage tonight will shift winds more to the west/southwest allowing clearing conditions between the upper trough/associated colder air and the front itself. Above mentioned colder air aloft rotating through the Great Lakes will bring sct showers into the NW airspace by Tuesday morning. Outlook... Tue...Breezy with MVFR cigs/rain showers likely NW airspace. Wed...Showers ending NW. MVFR cigs west becoming VFR. Decreasing winds. Thu-Sat...Widespread sub-VFR with periods of rain. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...Lambert LONG TERM...Lambert/Gartner AVIATION...Head
Hazardous weather outlook, May 1, 2:14 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service State College PA 214 PM EDT Mon May 1 2017 PAZ036-056>059-063>066-021815- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 214 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms will be possible later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-021815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 214 PM EDT Mon May 1 2017 ...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 1, 4:50 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG CURWENSVILLE 40.97N 78.52W
05/01/2017 CLEARFIELD PA 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER CTP1701116
TYBURSKILocal storm report, May 1, 4:52 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG WILCOX 41.58N 78.68W
05/01/2017 ELK PA 911 CALL CENTER
WIDESPREAD TREES DOWN IN WILCOX
&&
EVENT NUMBER CTP1701117
TYBURSKILocal storm report, May 1, 5:06 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 2 ENE TIDIOUTE 41.69N 79.37W
05/01/2017 WARREN PA 911 CALL CENTER
NUMEROUS TREES DOWN ALONG DAVEY HILL ROAD
&&
EVENT NUMBER CTP1701118
TYBURSKILocal storm report, May 1, 5:09 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD CROSBY 41.75N 78.37W
05/01/2017 MCKEAN PA 911 CALL CENTER
FUNNEL CLOUD NEAR CROSBY
&&
EVENT NUMBER CTP1701119
TYBURSKILocal storm report, May 1, 5:11 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 1 S YOUNGSVILLE 41.84N 79.32W
05/01/2017 WARREN PA 911 CALL CENTER
TREES DOWN ALONG YORK HILL ROAD
&&
EVENT NUMBER CTP1701120
TYBURSKILocal storm report, May 1, 5:14 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 3 S SHEFFIELD 41.65N 79.03W
05/01/2017 WARREN PA 911 CALL CENTER
TREES DOWN ALOING ROUTE 666 SOUTH OF SHEFFIELD
&&
EVENT NUMBER CTP1701121
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:26 PM EDT | Special Weather Statement | CTP | Warren | 64 min |
| May 1, 2:37 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 68 min |
| May 1, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 87 min |
| May 1, 3:43 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 17 min |
| May 1, 3:48 PM EDT | Tornado Warning | CTP | Elk | 27 min |
| May 1, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield | 94 min |
| May 1, 4:06 PM EDT | Tornado Warning | CTP | McKean | 39 min |
| May 1, 4:22 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Potter | 68 min |
| May 1, 4:35 PM EDT | Tornado Warning | CTP | Potter | 55 min |
| May 1, 4:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 113 min |
| May 1, 5:01 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 29 min |
| May 1, 5:05 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| May 1, 5:21 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 84 min |
| May 1, 5:25 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 95 min |
| May 1, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 61 min |
| May 1, 5:50 PM EDT | Areal Flood Advisory | CTP | Bedford, Blair, Cambria, Centre, Clearfield, Huntingdon and 1 more | 3 hr |
| May 1, 5:58 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Potter, Tioga | 3 hr |
| May 1, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 69 min |
| May 1, 6:31 PM EDT | Severe Thunderstorm Warning | CTP | Mifflin | 59 min |
| May 1, 6:36 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Snyder, Union | 84 min |
| May 1, 6:44 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Huntingdon, Juniata, Lycoming, Mifflin and 5 more | 3 hr |
| May 1, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 46 min |
| May 1, 6:52 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Snyder | 68 min |
| May 1, 7:05 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 55 min |
| May 1, 7:14 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland | 61 min |
| May 1, 7:36 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Snyder | 54 min |
| May 1, 7:59 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 21 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.